Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 74, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 8, 2003, 2:32 PM EDT for Monroe County, Wayne County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 2:32 PM EDT (18:32 UTC)
- Expired
- Jul 8, 2003, 3:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Monroe County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 64 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 11:25 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
599
WUUS53 KDTX 081832
SVRDTX
MIC115-163-081930-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
232 PM EDT TUE JUL 8 2003
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAYNE COUNTY IN SOUTHEAST MICHIGAN
MONROE COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 330 PM EDT
* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF SUMPTER TOWNSHIP...OR 13 MILES
SOUTHEAST OF ANN ARBOR...MOVING EAST AT 45 MPH. THIS SEVERE
THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARLETON...ROMULUS AT 245 PM EDT
FLAT ROCK...SOUTH ROCKWOOD...TAYLOR AT 250 PM EDT
ESTRAL BEACH...RIVERVIEW...STONY POINT AT 255 PM EDT
GROSSE ILE AT 300 PM EDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4225 8355 4211 8354 4203 8377 4191 8316
4221 8299
$$
MANN SFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:15 AM EDT, 10 hours 17 minutes earlier.
Area forecast discussion, Jul 8, 4:15 AM EDT, 10 hours 17 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 415 AM EDT TUE JUL 8 2003 00Z RAOBS/WATER VAPOR LOOP SHOW FAST ZONAL FLOW ACROSS THE GREAT LAKES...WITH 90KT 300MB JET AXIS ACROSS LAKE WINNIPEG/LAKE SUPERIOR. VORT ENERGY OVER LOWER MICHIGAN AND NEBRASKA...WITH NEXT SHORTWAVE MOVING ONSHORE ACROSS THE PACIFIC NORTHWEST. SURFACE ANALYSIS SHOWS COLD FRONT PUSHING INTO THE NORTHERN CWA...WITH UP TO A 10F DROP IN DEWPOINTS ASSOCIATED WITH IT. REGIONAL RADARS/SATELLITE SHOW A CLUSTER OF STORMS MAKING FAST PROGRESS ACROSS THE SOUTHERN CWA/OHIO VALLEY...WITH AREAS UPSTREAM ACROSS NEBRASKA/SOUTH DAKOTA DEVELOPING EASTWARD ALONG THE BOUNDARY INTO IOWA. FIRST QUESTION WITH THIS PACKAGE REVOLVE AROUND THUNDERSTORM CHANCES TODAY/TONIGHT ASSOCIATED WITH CONVECTION ALONG THE FRONT AS IT SLOWLY DROPS SOUTHWARD. NO 00Z/03Z MODEL HAD A GOOD HANDLE ON AREAL COVERAGE AND/OR PLACEMENT OF ONGOING CONVECTION HERE AND UPSTREAM. CURRENT STORMS ACROSS THE SOUTHERN CWA WILL CLEAR THROUGH WITHIN AN HOUR OR TWO. HOWEVER WE COULD SEE ADDITIONAL DEVELOPMENT ALONG THE FRONT...AIDED BY WEAK 850-500MB QVECTOR CONVERGENCE. WAS TEMPTED TO MENTION A CHANCE TSRA JUST FOR THIS AFTERNOON WHEN WE WILL SEE THE BEST DESTABILIZATION...BUT GIVEN STORMS DEVELOPING ACROSS IOWA OVER THE PAST HOUR AND SOME ISOLATED ENHANCED CLOUD TOPS INTO ILLINOIS IT COULD BE A TIMING MORE LIKE LATE MORNING. WHEN COMBINED WITH TSRA THAT MAY STICK AROUND TIL ZONE ISSUANCE TIME...WILL MENTION CHANCE/SCATTERED THUNDERSTORMS FOR THE WHOLE PERIOD. SEVERE THREAT DOES NOT LOOK AS IMPRESSIVE FOR TODAY AS CURRENT INDICATIONS ARE FOR THE FRONT TO MAKE MORE SOUTHWARD PROGRESS ACROSS THE STATE... FOCUSING BEST INSTABILITY SOUTH OF THE STATE. 700-500MB LAPSE RATES ARE NEAR 7C/KM BUT BEST SURFACE MOISTURE/DEWPOINTS ARE SUPPRESSED SOUTH. WIND FIELD IS NEARLY UNIDIRECTIONAL WITH ABOUT 30 M/S SPEED SHEAR AT ITS PEAK. ETA TRIES TO SHOW THE FREEZING LEVEL ACTUALLY DROPPING BELOW 13KFT...BUT UPSTREAM OBSERVATIONS AT GRB/APX ARE MORE IN LINE WITH 14KFT. DESPITE BEING EVEN LESS CLEAR CUT THAN PREVIOUS DAYS...STILL FEEL THERE IS A MINIMAL CHANCE FOR SEVERE WEATHER... MAINLY CONFINED TO THE FAR SOUTHERN CWA. WITH FRONT MAKING BETTER PROGRESS THROUGH THE CWA...DROPPED HIGHS ACROSS THE NORTH BY A COUPLE DEGREES. POOR HANDLING OF CURRENT CONVECTION WILL HAVE A CONTINUED IMPACT ON THE FORECAST FOR TONIGHT. VORT ASSOCIATED WITH/INDUCED BY CONVECTION OVER NEBRASKA/SOUTH DAKOTA WILL TRACK EAST/SOUTHEAST TOWARD THE STATE BY TONIGHT. GFS LOOKS TO HAVE A BETTER HANDLE ON THIS IN THE NEAR TERM...AS CLUSTER OVER SOUTH DAKOTA STRENGTHENS AS ONE OVER NEBRASKA WEAKENS. AS THIS TRANSLATES EASTWARD...GFS IS FARTHER NORTH WITH PRECIPITATION TONIGHT...WHILE ETA BARELY BRINGS ANY INTO THE SOUTHERN CWA. CURRENT FORECAST FEATURES CHANCE POPS IN THE NORTHERN CWA WITH LIKELY IN THE SOUTH. THIS SEEMS PRETTY REASONABLE AND WILL LET IT FLY WITH MINOR TWEAKS TO PLACEMENT AND POPS. WILL ALSO HOLD ON TO A LOW CHANCE FOR WEDNESDAY MORNING BEFORE THE SURFACE HIGH BUILDING ACROSS THE NORTHERN GREAT LAKES TAKES OVER MOMENTARILY. SIGNIFICANT MODEL DIVERGENCE AT LEAST IN THE ETA WITH HANDLING OF THE SYSTEM CURRENTLY MOVING ONSHORE OVER THE PACIFIC NORTHWEST. WHEREAS PREVIOUS TWO RUNS FEATURED A WAVE ALONG THE FRONT PASSING SOUTH OF THE REGION...CURRENT RUN DEVELOPS A COMPACT UPPER LOW WITH STRONG SURFACE REFLECTION FARTHER NORTH. CONSEQUENTLY BY THURSDAY WE SEE SOME FLAVOR OF A 1000MB LOW OVER LOWER MICHIGAN AS OPPOSED TO A 1016MB RIDGE. /INTERESTINGLY THE 06/12Z RUN OF THE ETA SHOWED A SIMILAR TYPE OF FEATURE...ALTHOUGH STILL TO THE WEST./ ALTERNATELY...THE GFS HAS BEEN SHOWING THIS SORT OF FEATURE SINCE ABOUT THE 00Z RUN ON 7/6...BUT JUST HAS BEEN ALL OVER THE PLACE WITH THE EXACT TRACK THE SYSTEM TAKES. CURRENT SUITE OF MODELS IS IN SURPRISING AGREEMENT WITH THE CONTINUITY CHANGES SEEN RECENTLY...WITH NGM/CANADIAN/MM5 ALSO SIMILAR TO ETA/GFS. THIS TREND TOWARD A STRONG SYSTEM MOVING THROUGH THE PLAINS SEEMS REASONABLE...AS CURRENT RUNS APPEAR STRONGER IN THEIR ANALYSIS OF THE SHORTWAVE AS IT MOVES ONSHORE INTO THE MORE DENSE OBSERVATIONAL NETWORK. HOWEVER DO NOT BUY INTO THE ETA IDEA OF SUDDENLY CUTTING OFF A COMPACT UPPER LOW OVER THE PLAINS/WESTERN GREAT LAKES ON WEDNESDAY. GIVEN THE UPPER ENERGY PATTERN AND JET PLACEMENT...PREFER THE GFS IDEA OF A MORE OPEN WAVE /ALTHOUGH STRONGER SEEMS REASONABLE GIVEN THE AMPLIFYING PATTERN/. CONSEQUENTLY WILL LEAN TOWARD THE GFS QPF PATTERN...ONLY BRINGING IN A LOW CHANCE OVERNIGHT WEDNESDAY NIGHT /AS OPPOSED TO AROUND A WIDESPREAD INCH OF QPF INDICATED BY ETA/ WITH MODERATE CHANCE ON THURSDAY. GFS INDICATES ADDITIONAL ENERGY DROPPING DOWN THE BACKSIDE OF THE TROUGH...AND DOES CUTOFF A LOW OVER THE NORTHERN GREAT LAKES ON FRIDAY. AGAIN THIS SEEMS MORE REASONABLE GIVEN THE UPPER PATTERN. AGAIN ETA/GFS ARE SIMILAR WITH THE PLACEMENT AND GENERAL STRENGTH OF THE UPPER TROUGH. SOMEWHAT CONCERNED ABOUT POPS BEYOND THURSDAY...GIVEN INCREASING INSTABILITY WITH COLD POOL MOVING OVERHEAD. WE COULD SEE SOME SHOWERS DEVELOP ESPECIALLY GIVEN DIURNAL HEATING. HOWEVER GIVEN RECENT BREAKS FROM CONTINUITY IT SEEMS REASONABLE TO WAIT ANOTHER RUN BEFORE FIDDLING WITH GRIDS THAT FAR INTO THE EXTENDED. .DTX...NONE. BRAVENDER EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jul 8, 11:50 AM EDT, 2 hours 42 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1150 AM EDT TUE JUL 8 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 680 IS IN EFFECT UNTIL 5 PM EDT GENERALLY ALONG AND SOUTH OF M 59... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT AN AREA OF THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN WILL TRACK INTO SOUTHEAST LOWER MICHIGAN THIS AFTERNOON AT AROUND 30 MPH. THESE STORMS ARE EXPECTED TO INTENSIFY AS THE ATMOSPHERE ACROSS THE AREA DESTABILIZES FROM THE HEATING OF THE AFTERNOON. SEVERE STORMS WILL BE POSSIBLE... WITH THE MAIN HAZARD BEING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS GENERALLY FROM M 59 SOUTH... APPROACHING THE HOWELL AND ANN ARBOR AREAS BY 1 PM...AND CROSSING METRO DETROIT BETWEEN 2 AND 4 PM. THESE THUNDERSTORMS ARE MOVING ALONG AND SOUTH OF A COLD FRONT WHICH IS SLOWLY SAGGING SOUTH THROUGH THE AREA. ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TONIGHT...AND AFFECT AREAS MAINLY FROM I 94 SOUTH. SEVERE WEATHER WILL AGAIN BE POSSIBLE. THESE THUNDERSTORMS WILL FORM ALONG AND JUST NORTH OF THE AFOREMENTIONED FRONT...WHICH IS EXPECTED TO BECOME STATIONARY NEAR THE SOUTHERN MICHIGAN BORDER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE OF THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING OVER THE FAR SOUTHERN COUNTIES...NEAR AND SOUTH OF A DETROIT TO ANN ARBOR LINE...AS BUILDING HIGH PRESSURE OVER THE NORTHERN GREAT LAKES SUPPRESSES THE COLD FRONT FARTHER TO THE SOUTH. NO SEVERE THUNDERSTORMS ARE EXPECTED. A CHANCE OF THUNDERSTORMS...NOT SEVERE...WILL RETURN TO ALL OF SOUTHEAST MICHIGAN LATE WEDNESDAY NIGHT...AS A LOW PRESSURE SYSTEM APPROACHES LAKE MICHIGAN FROM THE WEST. A CHANCE OF THUNDERSTORMS WILL CONTINUE THURSDAY...AS THE LOW PRESSURE SYSTEM MOVES ACROSS LOWER MICHIGAN. SEVERE THUNDERSTORMS ARE POSSIBLE. FINALLY...ANOTHER CHANCE OF THUNDERSTORMS WILL OCCUR SUNDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) GURNEY
In the hours before
Local storm report, Jul 8, 2:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
230 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM MANCHESTER MI WIND DAMAGE
07/08/03 WASHTENAW A 9 INCH DIAMETER TREE
LIMB BLOWN DOWN.REPORTED BY
LAW ENFORCEMENT
0214 PM 0.5 N MANCHESTER MI 62 MPH TSTM WIND GUST
07/08/03 WASHTENAW
0205 PM 3 W MANCHESTER MI WIND DAMAGE
07/08/03 WASHTENAW A 2.5 FOOT DIAMETER TREE
WAS BLOWN OVER.REPORTED BY
SPOTTERS
SCThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:54 AM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 66 min |
| Jul 8, 3:33 AM EDT | Severe Thunderstorm Warning | DTX | Monroe | 72 min |
| Jul 8, 3:36 AM EDT | Special Marine Warning | DTX | 84 min | |
| Jul 8, 1:58 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 62 min |
| Jul 8, 2:18 PM EDT | Special Marine Warning | DTX | 117 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.